Iowa, 2004

Tornadoes and Flash Flooding in Iowa, August 16 to 17, 2004

August 16 to 17, 2004 · NWS DMX · 19 events in 7 counties and zones

A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
$88,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range. Thunderstorms erupted over north central into northeast Iowa initially. Inflow to the thunderstorms was in the 15 to 30 kt range. Farther west, inflow was under 10 KTS, which limited thunderstorm development. Intense thunderstorms formed over Franklin, Butler, and Hardin Counties. One of the storms produced tornadoes over Franklin and Hardin Counties. One tornado touched down in rural Franklin County and crossed the border into Hardin County. A second tornado touched to the west and south of Ackley in Hardin County. This tornado also touched down in rural areas and caused little damage. High winds swept through Ackley as the storms moved through. There were several reports of hail of nickle to ping ball size. The storms trained over Butler and Hardin Counties. Rainfall of 2 to 4 inches in a two to three hour period resulted in flash flooding over southwest Butler, northeast Grundy, and northeast Hardin Counties. Later in the evening thunderstorms formed along the outflow of the convection in northeast Iowa. Thunderstorms fired briefly along the boundary and became severe, producing three quarter to one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 2:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 2:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON AUG 16 2004

.DISCUSSION...
SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE
4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM.
PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL
CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE
INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR
CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE
13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA
OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN
THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN
THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE
ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE
WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH
IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A
FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS
WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN
LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT
WELL BELOW NORMAL FOR TMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Aug 16, 4:05 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-171003-
BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA-
CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA-
PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA-
WINNEBAGO IA-WORTH IA-WRIGHT IA-
INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO
505 AM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING AS A STRONG
UPPER LEVEL SYSTEM PASSES THROUGH THE AREA. AN ISOLATED SEVERE STORM
WITH LARGE HAIL IS POSSIBLE THIS MORNING. A FEW MORE SEVERE STORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN
THREAT WILL ALSO BE LARGE HAIL THOUGH AN ISOLATED DAMAGING WIND EVENT
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM TODAY AND
THEN AGAIN LATE WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-171003-
ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA-
DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA-
MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA-
RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA-
INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA
505 AM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING AS A TROUGH OF LOW PRESSURE ENTERS THE AREA. LARGE HAIL WILL
BE THE PRIMARY THREAT DURING THE PERIOD THROUGH AN ISOLATED TORNADO
IS POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND SOUTHWEST IOWA. A
FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING...HOWEVER NONE OF
THIS ACTIVITY IS EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH
THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 5 PM AND MIDNIGHT.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING.

DONAVON

In the hours before

Special weather statement, Aug 16, 4:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT MON AUG 16 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-170400-

SEVERE THUNDERSTORM WATCH #755 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  AUDUBON               BOONE                 CALHOUN
  CARROLL               CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               MARSHALL
  PALO ALTO             POCAHONTAS            POLK
  SAC                   STORY                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 16, 5:00 PM CST
Where
Franklin County, 3 mi WSW of Coulter
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -93.417

Hail, Franklin

When
August 16, 5:10 PM CST
Where
Franklin County, Hampton
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -93.200

Hail, Franklin

When
August 16, 5:14 PM CST to 5:17 PM CST
Where
Franklin County, Hampton
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.750, -93.200

Hail, Franklin

When
August 16, 5:40 PM CST
Where
Franklin County, 5 mi NW of Ackley
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.117

Hail, Franklin

When
August 16, 5:57 PM CST
Where
Franklin County, 5 mi NW of Ackley
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.117

Tornado, Franklin

When
August 16, 6:10 PM CST to 6:12 PM CST
Where
Franklin County, 9 mi SE of Bradford
Rating
F0
Path length
0.5 mi
Path width
40 yd
Property damage
$1,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -93.117

Tornado touched down in farm fields southeast of Bradford. Tornado then crossed the county line into Hardin County.

Tornado, Hardin

When
August 16, 6:12 PM CST
Where
Hardin County, 1 mi W of Ackley
Rating
F0
Path length
0.1 mi
Path width
40 yd
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -93.067

Tornado moved from Franklin County into northern Hardin County. It was in open fields.

Tornado, Hardin

When
August 16, 6:16 PM CST to 6:20 PM CST
Where
Hardin County, 2 mi W of Ackley
Rating
F1
Path length
1.7 mi
Path width
75 yd
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -93.083

Tornado touched down in farm fields and remained in open country. It caused little damage.

Hail, Hardin

When
August 16, 6:24 PM CST
Where
Hardin County, Ackley
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Hail, Grundy

When
August 16, 6:30 PM CST
Where
Grundy County, 5 mi NW of Wellsburg
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -92.983

Flash Flood, Butler

When
August 16, 7:55 PM CST to August 17, 12:45 AM CST
Where
Butler County, Southwest Portion
Property damage
$10,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Flash Flood, Grundy

When
August 16, 7:55 PM CST to August 17, 12:45 AM CST
Where
Grundy County, Northwest Portion
Property damage
$10,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hardin

When
August 16, 8:00 PM CST
Where
Hardin County, Ackley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.550, -93.050

Hail, Wright

When
August 16, 8:13 PM CST
Where
Wright County, Dows
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -93.500

Hail, Franklin

When
August 16, 8:28 PM CST
Where
Franklin County, Popejoy
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.417

Flash Flood, Hardin

When
August 16, 8:30 PM CST to August 17, 12:45 AM CST
Where
Hardin County, Northeast Portion
Property damage
$10,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Hail, Marshall

When
August 16, 9:44 PM CST
Where
Marshall County, 2 mi SSW of Clemons
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.083, -93.167

Hail, Marshall

When
August 16, 10:49 PM CST
Where
Marshall County, 3 mi SE of Rhodes
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -93.150

Hail, Jasper

When
August 16, 11:02 PM CST
Where
Jasper County, 4 mi E of Baxter
Measured
0.75 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.817, -93.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414871, 5414872, 5414873, 5414874, 5414875, 5414876, 5414877, 5414878, 5414941, 5414942, 5414943, 5414944, 5414949, 5414945, 5414950, 5414951, 5414946, 5414947, 5414948.